Aa
A
A
A
Close
Dermatology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Chronic Hives

Dear Dr. R,

I wrote you last month on Dec. 22, 1999.  I explained how all of a sudden one morning I came down with these hives.  At that time you said to write back if they were not gone in a month.
Well, it has now been three months since this started and there is no improvement.  I still take antistimines day and night.  I keep thinking about your letter to try and keep my spirits up, but this itching and burning is getting old and stressful.  If you can please write me with some advice.

Thankyou,

Doug
26 Responses
242489 tn?1210500813
MEDICAL PROFESSIONAL
Doug:

I'm afraid I haven't really got anything to add.  If the antihistamines you're taking are not suppressing the hives at all, you ought to ask your physician to try different combinations, until the condition finally remits.  It will!

Dr. R
Avatar universal
I began having hives one day out of the blue. They were sometimes mild, but sometimes they covered my full body. I had at least one outbreak a day for a full year. I went to an allergist and was tested for all kinds of food allergies but found nothing that was causing my hives. But everyday before I worked out at the gym, I had a shot of espresso sweetened with Equal. I did not even think about the Equal as a possible allergen. In fact, I did not even consider it. Then I moved to a new apartment complex that was not convenient to my gym and dropped my membership. The hives went away immediately. I have not had a recurrence in two years. I still drink espresso, so you can rule that out. Hope this helps you.
Avatar universal
I have had a persistent rash for the last 10 years.  Although my rash usually goes away in the summertime.  I have seen dermatologists and allergist.  The dermatologists said it is dry skin, the allergist says I'm allergic to everything except foods.My problem this rash seems to occur mainly at night, although sometimes during the day it itches as well.  It is usually like a raised red dot with a white ring.  It is  on my arms, thighs, and legs, both front and back.  I have stopped using dryer sheets, and fabric softener. But that does not help, neither does lotions, creams nor antihistamines.  Please help.  I am at wits end and it is driving me crazy.
Avatar universal
I am writing for my mom who for the past year has become inflammed with hives and swelling.  She has been to many doctors but nobody can find out why this is happening.  The emergency room knows her on a first name basis bec ause she has to go in for a cortizone shot when this happens.  It affects her hands, face, and body.  She swells up like a balloon and nobody can figure it out.  She has had allergy tests to no avail but no cause has been found.  The newest doctor, a dermatologist is doing extensive blood work on her to see if he can find the cause.  Just wondering if anybody has had this problem?
Avatar universal
Dear Dr., I too am experiencing a problem with hives. They started two days ago, and come back each night.  I have never had a problem with them before, and I thought that i knew the cause. I am on pain medication due to a surgury i had that resulted from a recent car accident.  I took Ultram pain medication, and then hours later took a Demerol pill.  I was later informed that these two should not be taken together. I have no other symptoms other than the rash/hives(and im not even sure if this is the cause). I have not taken any pain pills since, and i have taken Benedryl caplets for the itching and swelling. My question is why wont they disappear? Could the reaction possible still occur from medications that i took over 24 hours ago?  Thank you for your time. Sincerely, Shannon
Avatar universal
I too have unexplained hives.  Mostly at night on my upper torso and at times on my wrists & legs.  I can not connect any food or medication to the hives.  It happens at times hours after I've had a meal, in the middle of the night, or just anytime with no warning.  I do not believe it is caused by food or medication.  Any suggestions.  It disappears as fast as it shows up.  It always begins with a burning sensation and then itching and then the hives.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions